Flash Flood, Marquette
- When
- May 14, 5:40 PM EST to 11:40 PM EST
- Where
- Marquette County, 13 mi NW of Ishpeming
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Water began flowing over County Road AAO bridge. By 646 PM EST, fast flowing water was a foot deep over the bridge.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Water began flowing over County Road AAO bridge. By 646 PM EST, fast flowing water was a foot deep over the bridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 14, 3:52 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 445 PM EDT TUE MAY 13 2003 MAIN CONCERNS NEAR TERM ARE CLDS/TEMPS. WV IMAGERY AND RUC ANALYSIS SHOWING CONTINUED REX BLOCK PATTERN WITH UPR RDG OVR CNTRL CANADA AND A CLOSED LOW SLIDING UNDERNEATH THE RIDGE INTO NRN IA. THIS BLOCK IS SANDWICHED BTWN A DEEP UPR TROF OFF THE CANADIAN MARITIMES AND A TROF MOVG IN FM THE PAC NW. AT THE SFC...HIGH PRESSURE REMAINS OVR HUDSON BAY WHILE A SFC LOW IS MOVG INTO SW MN. DEFORMATION ZONE PCPN AHD OF THIS CLOSED LOW/SHRTWV HAS STAYED WELL SOUTH INTO WI PER RADAR LOOP AS SOME WAA MID/HI CLDS REACHING UP INTO UPR MI PER VIS SATL LOOP AND SFC OBS. TONIGHT...AS DEFORMATION ZONE CONTINUES TO SLIDE SE WITH MVMT OF SHRTWV/CLOSED LOW OVR IA...LOOK FOR CLDS TO THIN OVR FORECAST AREA LATER THIS EVNG AND OVRNGT. WITH WK ENE FLOW INTO UPR MI AND FORECAST DWPNTS IN THE MID 30S...WL LOOK FOR MINS TO DROP INTO THE UPPER 30S TO LOW 40S OVRNGT...PER GOING FCST AND IN LINE WITH ETA MOS GUIDANCE. THU...AS SHRTWV CONTINUES TO MOVE SE INTO THE OHIO VALLEY MID LVL TROF BCMS ORIENTED NW-SE OVR FORECAST AREA. MDLS STILL SPIT OUT LIGHT QPF AMTS OVR FORECAST AREA AS WK SHRTWV MOVES UP BACK SIDE OF MID LVL LOW. QG FORCING VERY WEAK WITH THIS FEATURE AND EXPECT MODELS FCST DWPNTS ARE A BIT TOO HIGH. MODIFYING ETA FCST SNDGS FOR DWPNTS IN THE LOW 40S WOULD YIELD MINIMAL IF ANY CAPE...SO WL KEEP GOING DRY FCST. WITH MODEST JUMP IN DWPNTS...WL KEEP IN MORE PESSIMISTIC CLDS/CU FOR AFTERNOON. WITH HUDSON BAY HIGH BUILDING DOWN A BIT MORE EXPECT NE FLOW TO GET GOING A BIT SOONER ON THU. THIS COMBINED WITH 850 MB TEMPS A DEGREE OR TWO CELSIUS COOLER THAN TODAY...WOULD EXPECT INLAND HIGHS TO BE A FEW DEGREES COOLER IN LINE WITH ETA 2M TEMPS...MID 60S NORTH TO UPPER 60S SOUTH. THU NIGHT INTO FRI...AS UPR TROF TAKES ON MORE NEG TILT...MODELS SHARPEN INVERTED TROF OVER LWR MI AND MOVE IT CLOSER TO ERN UPR MI. AGAIN MODELS STILL WANT TO BRING IN MORE QPF FOR ERN HALF OF FCST AREA ON FRI BUT STILL BELIEVE THIS IS OVERDONE AS QG FORCING REMAINS WEAK. WL MAINTAIN DRY FCST BUT WL TREND WITH MORE PESSISTIMIC CLOUD COVER FOR ERN HALF COUNTIES. ACYC ONSHORE ENE FLOW WILL KEEP FRI HIGH TEMPS COOL SIMILAR TO THUS...WITH COOLEST TEMPS NR LAKE SUPERIOR SHORE. EXTENDED (SAT-WED)...MOST OF OPERATIONAL MODELS AND ENSEMBLES INDICATE UPR RDG BLDG BACK OVER WRN GRT LAKES SAT INTO MON WITH A GRADUAL WARMING TREND FOR SUN AND MON AS 850 MB TEMPS CLIMB TO AROUND 10C BY MON. WOULD EXPECT HIGH TEMPS BY SUN-MON TO REACH INTO MID 70S ALG THE WI BDR COUNTIES AND IN THE LOW 70S FOR INLAND AREAS OF NRN TIER COUNTIES. OPERATIONAL MODELS TRENDING QUICKER WITH INCOMING SHRTWV FM THE NORTHERN PLAINS...BRINGING SHRTWV ACROSS LAKE SUPERIOR LATE TUE INTO WED. THIS TIMING ALSO AGREES WELL WITH GFS ENSEMBLE. SO WL INTRODUCE CHC POPS FOR SHRA FOR ALL COUNTIES ON TUE WITH ASSOC CDFNT AND KEEP LINGERING SHRA IN FOR ERN COUNTIES WED MORNING AS SHRTWV/CDFNT EXIT FORECAST AREA. COORD WITH APX...THANKS. .MQT...NONE VOSS
MIZ001>007-009>014-084-085-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 555 AM EDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR THE STURGEON RIVER AT ALSTON...AND THE BRULE AND MENOMINEE RIVERS IN IRON AND DICKINSON COUNTIES. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER LEVELS TO FALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MRD
The Marquette radar (KMQT), 15 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356356.